Texas, 2005

High Wind in Texas, March 20 to 21, 2005

March 20 to 21, 2005 · NWS MAF · 2 events in 2 counties and zones

Fast zonal mid level flow over west Texas resulted in a classic mountain wave situation along the Guadalupe and Davis Mountains on the 20th and 21st. Severe winds occurred in the mountains of west Texas during the spring break weekend, the busiest tourist weekend of the year for the national and state parks in the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Fast zonal mid level flow over west Texas resulted in a classic mountain wave situation along the Guadalupe and Davis Mountains on the 20th and 21st. Severe winds occurred in the mountains of west Texas during the spring break weekend, the busiest tourist weekend of the year for the national and state parks in the area. Significant damage was not reported. Measured wind gusts follow:Guadalupe Mountains: The Bowl................73 MPHGuadalupe Pass.......66 MPHDavis Mountains:McDonald Observatory Mount Fowlkes.....88 MPH Mount Locke........78 MPH

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 20, 10:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 10:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 AM CST SUN MAR 20 2005

.UPDATE...
UPDATE TO INCLUDE FIRE WEATHER WATCH MONDAY FOR THE SE NM PLAINS...
WRN HALF OF PB...AND UPPER TRANS PECOS. WINDY CONDITIONS WILL SPREAD
E MON AS SFC MSL TIGHTENS. RH RECOVERY ON THE POOR SIDE TONIGHT ACRS
MOST AREAS WILL FAVOR RH/S FALLING BELOW 15 PCT ACRS PLAINS AS DOWNSLOPE
WINDS HELP TO EXAGERATE DRYING. STOUT 25-30KT 85H WINDS WILL EASILY MIX
TO SFC. COOLING IN 85H-7H LAYER EXPECTED TO INHIBIT MINIMUM RH/S FROM
FALLING BELOW 15 PCT ACRS MTNS.

&&

.PREV DISCUSSION... /ISSUED 320 AM CST SUN MAR 20 2005/

SHORT TERM...
ZONAL FLOW ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL AMPLIFY
SOMEWHAT AS A STRONG MID/UPPER LEVEL JET PROGRESSES INLAND FROM THE
EASTERN PACIFIC.  A MID/UPPER LEVEL SHORTWAVE TROUGH WILL PHASE/
AMPLIFY OVER THE ROCKIES THIS AFTERNOON...INDUCING SURFACE LEE SIDE
CYCLOGENESIS OVER THE TEXAS PANHANDLE AND A TIGHTENING SURFACE
PRESSURE GRADIENT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.

ASSOCIATED STRENGTHENING MID LEVEL FLOW...SUBSIDENCE WARMING AND
DECENT DOWNWARD MIXING BY MIDDAY WILL GENERATE BREEZY CONDITIONS
ACROSS THE PLAINS AND A STRONG MOUNTAIN WAVE CROSSING THE GUADALUPE
MOUNTAINS.  WILL UPGRADE THE CURRENT HIGH WIND WATCH FOR THE
GUADALUPE MOUNTAINS TO A HIGH WIND WARNING FOR THIS AFTERNOON AND
TONIGHT.  FOR TEMPERATURES...LOW LEVEL THERMAL RIDGING WILL
RESULT IN AFTERNOON TEMPERATURES 5-10F WARMER THAN YESTERDAY.

WITH THE STRONG SURFACE PRESSURE GRADIENT...EXPECT AFTERNOON WINDS
TO PERSIST AFTER SUNDOWN AS A PACIFIC COLD FRONT TRACKS FROM WEST TO
EAST ACROSS THE FORECAST AREA OVERNIGHT.

LONG TERM...
FAST QUASI-ZONAL FLOW WILL PERSIST THROUGH THE END OF THE WEEK.
TRANSITING SHORTWAVE TROUGHS WILL BRING OCCASIONAL MID AND HIGH LEVEL
CLOUDINESS AND SOME WIND.  THE STRONGEST OF THE LOT IS FORECAST TO
AMPLIFY OVER THE CENTRAL ROCKES THURSDAY.  A TIGHTENING HEIGHT
GRADIENT EQUATORIALWARD OF THIS SYSTEM COULD MEAN ANOTHER HIGH WIND
EVENT FOR THE GUADALUPES.  ANTOTHER SHORTWAVE TROUGH WILL AFFECT THE
REGION FRIDAY.  THERE MAY BE SUFFICIENT MOISTURE...LIFT...AND
INSTABILITY ALONG AND EAST OF A DEVELOPING DRYLINE TO PRODUCE SOME
CONVECTION OVER EASTERN ZONES.  OTHERWISE SIG WX NIL.  TEMPERATURES
WILL REMAIN AT OR A BIT ABOVE NORMAL THROUGH THE END OF THE WORK
WEEK AS DOWNSLOPE LOW LEVEL FLOW PERSISTS.

THE GFS HAS SHOWN THE MOST CONSISTENCY OF LATE AND APPEARS TO HANDLE
THINGS NICELY...THUS WEVE TRENDED THIS FORECAST HEAVILY TOWARD A
BLEND OF THE GFS AND GFS MOS GUIDANCE.  THE RESULT IS MINOR TWEAKS
HERE AND THERE...MAINLY WITH RESPECT TO WIND AND SKY GRIDS.  WE HAVE
LEFT THE POP AND WX GRIDS ALONE AS THE PREVIOUS FORECAST TRACKS WITH
CURRENT THINKING.  HAVE KEPT WINDS CLOSE TO WARNING CRITERIA MONDAY
AFTERNOON AND AGAIN ON THURSDAY...STAY TUNED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 11 AM MST TODAY UNTIL 6 AM MST
     MONDAY FOR THE GUADALUPE MOUNTAINS.
     FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR SOUTHEAST
     NEW MEXICO PLAINS OF NMZ112.
TX...HIGH WIND WARNING IN EFFECT FROM NOON TODAY UNTIL 7 AM CST
     MONDAY FOR THE GUADALUPE MOUNTAINS.
     FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR THE UPPER
     TRANS PECOS AND WESTERN HALF OF PERMIAN BASIN.
&&
Hazardous weather outlook, Mar 20, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST SUN MAR 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210943-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
400 AM CST SUN MAR 20 2005 (300 AM MST SUN MAR 20 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG GUSTY WEST WINDS OF 40 TO 50 WITH GUSTS TO 65 MPH
ARE EXPECTED IN THE GUADALUPE MOUNTAINS AROUND MIDDAY
TODAY AND CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 20, 2:00 PM CST to March 21, 10:00 AM CST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Davis / Apache Mountains Area

When
March 20, 2:00 PM CST to March 21, 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442260, 5442261.